Skip to main content

Constrained Consumptions, Lipschitzian Demands, and Regular Economies

Abstract

We consider an exchange economy where the consumers face linear inequality constraints on consumption. We parametrize the economy with the initial endowments and constraints. We exhibit sufficient conditions on the constraints implying that the demand is locally Lipschitzian and continuously differentiable on an open dense subset of full Lebesgue measure. Using this property, we show that the equilibrium manifold is lipeomorphic to an open, connected subset of an Euclidean space and that the lipeomorphism is almost everywhere continuously differentiable. We prove that regular economies are generic and that they have a finite odd number of equilibrium prices and local differentiable selections of the equilibrium prices.

This is a preview of subscription content, access via your institution.

References

  1. 1

    Balasko, Y., Foundations of the General Equilibrium Theory, Academic Press, New York, NY, 1988.

    MATH  Google Scholar 

  2. 2

    Debreu, G., Economies with a Finite Set of Equilibria, Econometrica, Vol. 38, pp. 387–392, 1970.

    Article  MathSciNet  Google Scholar 

  3. 3

    Mas-Colell, A., The Theory of General Economic Equilibrium: A Differentiable Approach, Cambridge University Press, Cambridge, UK, 1985.

    Google Scholar 

  4. 4

    Smale, S., Global Analysis and Economics, Handbook of Mathematical Economics, Edited by K. Arrow and M. Intriligator, North-Holland, Amsterdam, Netherlands, Vol. 1, Chapter 8, pp. 331–370, 1981.

    Google Scholar 

  5. 5

    Deaton, A., and Muellbauer, J., Economics and Consumer Behavior, Cambridge University Press, Cambridge, UK, 1992.

    Google Scholar 

  6. 6

    Villanacci, A., A Proof of Existence and Regularity for an Exchange Economy with Nonnegativity Constraints, DIMEFAS Discussion Paper, University of Florence, Florence, Italy, 1993.

    Google Scholar 

  7. 7

    Debreu, G., Theory of Value, John Wiley and Sons, New York, NY, 1959.

    MATH  Google Scholar 

  8. 8

    Cornet, B. and Vial, J. P., Lipschitzian Solutions of Perturbed Nonlinear Programming Problems, SIAM Journal on Control and Optimization, Vol. 24, pp. 1123–1137, 1986.

    Article  MathSciNet  Google Scholar 

  9. 9

    Fiacco, A., and McCormick, G., Nonlinear Programming: Sequential Unconstrained Minimization Techniques, Classics in Applied Mathematics, SIAM, Philadelphia, Pennsylvania, Vol. 4, 1990.

    Google Scholar 

  10. 10

    Rockafellar, R. T., and Wets, R. J. B., Variational Analysis, Springer Verlag, Berlin, Germany, 1998.

    MATH  Google Scholar 

  11. 11

    Klatte, D., Upper Lipschitz Behavior of Solutions to Perturbed C1,1 Programs, Mathematical Programming, Vol. 88B, pp. 285–311, 2000.

    Article  MathSciNet  Google Scholar 

  12. 12

    Levy, A. B., Lipschitzian Multifunctions and a Lischitzian Inverse Mapping Theorem, Mathematics of Operations Research, Vol. 26, pp. 105–118, 2001.

    Article  MathSciNet  Google Scholar 

  13. 13

    Shapiro, A., Sensitivity Analysis of Parametrized Variational Inequalities, Mathematics of Operations Research, Vol. 30, pp. 109–126, 2005.

    Article  MathSciNet  Google Scholar 

  14. 14

    Rader, T., Nice Demand Functions, Econometrica, Vol. 41, pp. 913–935, 1973.

    Article  MathSciNet  Google Scholar 

  15. 15

    Shannon, C., Regular Nonsmooth Equations, Journal of Mathematical Economics, Vol. 23, pp. 147–166, 1994.

    Article  MathSciNet  Google Scholar 

  16. 16

    Bonnisseau, J. M., and Rivera-Cayupi, J., Constrained Consumptions and Regular Economies, Cahier de la Maison des Sciences Economiques 2003-51, Université Paris 1 Panthéon-Sorbonne, 2003; see also ftp://mse.univ-paris1.fr/pub/mse/ cahiers2003/B03051.pdf.

  17. 17

    Deimling, K., Nonlinear Functional Analysis, Springer Verlage, Berlin, Germany, 1985.

    MATH  Google Scholar 

  18. 18

    Federer, H., Geometric Measure Theory, Springer Verlag, Berlin, Germany, 1969.

    MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to J. M. Bonnisseau.

Additional information

Communicated by J. P. Crouzeix

This work was partially supported by CCE, ECOS, and ICM Sistemas Complejos de Ingeniería.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Bonnisseau, J.M., Rivera-Cayupi, J. Constrained Consumptions, Lipschitzian Demands, and Regular Economies. J Optim Theory Appl 131, 179–193 (2006). https://doi.org/10.1007/s10957-006-9147-z

Download citation

Keywords

  • Demand functions
  • regular economies
  • Lipschitz behaviors